Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 54, NWS Goodland, KS

May 29, 2008Graham County, Kansas

NWS Goodland, KS issued this tornado warning at May 29, 2008, 8:39 PM CDT for Graham County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 8:39 PM CDT (01:39 UTC)
Expired
May 29, 2008, 9:07 PM CDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Graham County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:05 PM CDTHAIL 15 W Hill City, KS
May 29, 9:05 PM CDTHAIL 1Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 300138
TORGLD
KSC065-300230-
/O.NEW.KGLD.TO.W.0054.080530T0139Z-080530T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 930 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MORLAND...
  MOVING EAST AT 41 MPH.

* THE TORNADO WILL BE NEAR...
  HILL CITY AROUND 850 PM CDT...
  BOGUE AROUND 900 PM CDT...
  NICODEMUS AROUND 910 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3955 9959 3946 9959 3945 9958 3932 9958
      3931 9959 3930 10011 3944 10014 3957 9961
TIME...MOT...LOC 0139Z 258DEG 36KT 3938 9999

$$

FOLTZ
3 follow-up statements
000 
WWUS53 KGLD 300146
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT THU MAY 29 2008

KSC065-300230-
/O.CON.KGLD.TO.W.0054.000000T0000Z-080530T0230Z/
GRAHAM KS-
846 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN GRAHAM COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HILL CITY...MOVING
EAST AT 62 MPH.

THE TORNADO WILL BE NEAR...
  NICODEMUS AND BOGUE AROUND 855 PM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3955 9959 3946 9959 3945 9958 3932 9958
      3931 9959 3930 9993 3948 9997 3957 9961
TIME...MOT...LOC 0146Z 256DEG 54KT 3942 9984

$$

FOLTZ
000 
WWUS53 KGLD 300156
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU MAY 29 2008

KSC065-300230-
/O.CON.KGLD.TO.W.0054.000000T0000Z-080530T0230Z/
GRAHAM KS-
857 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN GRAHAM COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BOGUE...MOVING
EAST AT 57 MPH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3955 9959 3932 9958 3931 9959 3931 9973
      3930 9974 3930 9982 3952 9983 3957 9961
TIME...MOT...LOC 0157Z 257DEG 49KT 3945 9963

$$

FOLTZ
000 
WWUS53 KGLD 300207
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT THU MAY 29 2008

KSC065-300217-
/O.CAN.KGLD.TO.W.0054.000000T0000Z-080530T0230Z/
GRAHAM KS-
907 PM CDT THU MAY 29 2008

...THE TORNADO WARNING FOR NORTHEASTERN GRAHAM COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3955 9959 3932 9958 3931 9959 3931 9973
      3930 9974 3930 9982 3952 9983 3957 9961
TIME...MOT...LOC 0207Z 257DEG 49KT 3947 9946

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 2:45 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008

.DISCUSSION...
145 PM MDT THU MAY 29 2008

ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.

&&
.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

MARTIN
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 11:44 AM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Local storm report, May 29, 8:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     13 N HOXIE              39.54N 100.44W
05/29/2008                   SHERIDAN           KS   EMERGENCY MNGR

            SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
            HOXIE.

0655 PM     TSTM WND DMG     13 N HOXIE              39.54N 100.44W
05/29/2008                   SHERIDAN           KS   EMERGENCY MNGR

            SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
            HOXIE.

&&

FOLTZ
Local storm report, May 29, 8:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     7 E LENORA              39.61N 99.87W
05/29/2008  E60.00 MPH       NORTON             KS   CO-OP OBSERVER

0709 PM     HAIL             7 E LENORA              39.61N 99.87W
05/29/2008  E1.00 INCH       NORTON             KS   CO-OP OBSERVER

&&

HENDERSON
Local storm report, May 29, 8:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
05/29/2008  E65 MPH          SHERIDAN           KS   TRAINED SPOTTER

&&

FOLTZ
Local storm report, May 29, 8:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     OAKLEY                  39.13N 100.85W
05/29/2008                   LOGAN              KS   EMERGENCY MNGR

            TREES DOWN INCLUDING LARGE TREE AT CITY HALL. POWER LINES
            DOWN.

&&

JDK
Local storm report, May 29, 8:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             3 E DENSMORE            39.64N 99.68W
05/29/2008  E1.00 INCH       NORTON             KS   PUBLIC

&&

HENDERSON
Local storm report, May 29, 8:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             7 E EDMOND              39.63N 99.69W
05/29/2008  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan54 min
May 29, 7:55 PM CDTFlash Flood WarningGLDDecatur, Norton, Sheridan4 hr
May 29, 7:57 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan, Thomas33 min
May 29, 7:59 PM CDTSevere Thunderstorm WarningGLDNorton51 min
May 29, 8:07 PM CDTTornado WarningGLDNorton35 min
May 29, 8:27 PM CDTFlash Flood WarningGLDSheridan4 hr
May 29, 8:32 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan43 min
May 29, 8:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita41 min
May 29, 9:13 PM CDTSevere Thunderstorm WarningGLDGraham32 min
May 29, 9:18 PM CDTSevere Thunderstorm WarningGLDGove, Greeley, Logan, Wichita27 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita18 min
May 29, 9:55 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita37 min
May 29, 11:29 PM CDTRiver Flood WarningGLDNorton15 hr

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.